Kentucky, 2011

Damaging Winds in Kentucky, August 14, 2011

August 14, 2011 · NWS JKL · 3 events in 1 county or zone

An isolated severe thunderstorms downed several trees across portions of Harlan County during the early afternoon hours of August 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated severe thunderstorms downed several trees across portions of Harlan County during the early afternoon hours of August 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 14, 10:22 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 14, 10:22 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1122 AM EDT SUN AUG 14 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

A FEW SHOWERS AND ISOLATED TSRA HAVE DEVELOPED THIS AM ALONG OR IN
ADVANCE OF THE COLD FRONT THAT IS GRADUALLY WORKING ACROSS THE CWA.
AS OF 15Z...THE FRONT EXTENDED SOUTH FROM AN AREA OF LOW PRESSURE
OVER THE GREAT LAKES REGION DOWN THROUGH EASTERN OH AND INTO
NORTHEASTERN KY BETWEEN FLEMINGSBURG AND KHTS. THE FRONT THEN EXTENDED
SOUTH TO THE W OF JKL TO BETWEEN KLOZ AND KSME AND THEN SOUTH INTO TN.

A VORT LOBE/SHORTWAVE MOVING AROUND THE MAIN CIRCULATION OVER OH
APPEARED TO BE MOVING THROUGH CENTRAL KY ATTM AIDING IN SHRA/TSRA
DEVELOPMENT ALONG/IN ADVANCE OF THE FRONT. SOME CLEARING WAS NOTED IN
ITS WAKE OVER CENTRAL KY. HOWEVER...AN ADDITIONAL SHORTWAVE WAS
ROTATING DOWN ACROSS IL BEHIND IT WITH COOLER 8H AIR ASSOCIATED WITH
IT. OVERALL...WITH THE INITIAL VORT LOBE/SHORTWAVE WORKING EAST...THIS
SHOULD HELP PUSH THE FRONT THE REST OF THE WAY ACROSS THE CWA THROUGH
ABOUT 19Z OR SO WITH CHANCES FOR SHRA/TSRA THE BEST AHEAD OF IT.
SOME PARTIAL CLEARING AND SOME HEATING DURING THE EARLY TO MID
AFTERNOON WILL OCCUR BEHIND THE FRONT. IN ADDITION...THE APPROACHING
SHORTWAVE AND COLD AIR ADVECTION ALOFT WILL ALSO SERVE TO STEEPEN UP
LAPSE RATES AND SHOULD LEAD TO ADDITIONAL CU AND SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.

ALTHOUGH THE INITIAL STRATUS AND STRATOCU HAS LED TO A SLOW
TEMPERATURE RISE IN SOME PLACES...WITH A FEW HOURS OF HEATING FROM
AUGUST SUNSHINE...FEEL THAT THE PREVIOUSLY FORECAST NUMBERS ARE STILL
REACHABLE. HOWEVER...ADJUSTED THE HOURLY T CURVE FOR LATEST TRENDS
WITH A BIT SLOWER RISE OVER THE NEXT COUPLE OF HOURS. AS FOR POPS...
ADJUSTED THE FIRST COUPLE OF HOURS BASED ON THE LATEST TRENDS AND
EXTRAPOLATED THAT OUT IN TIME. AFTER THAT POINT...BLENDED BACK IN
WITH THE MID TO LATE AFTERNOON SCATTERED POPS FROM THE PREVIOUS
FORECAST.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY NIGHT/

SFC ANALYSIS AT 07Z SHOWS AN AREA OF LOW PRESSURE MOVING THRU THE
LOWER GREAT LAKES WITH A TRAILING COLD FRONT ALONG THE OHIO VALLEY
POISED TO BEGIN SWINGING THRU THE COMMONWEALTH. A BROKEN LINE OF
TSTMS CONTINUES TO DRIFT SE TOWARDS THE CWA AHEAD OF THE FRONT
ALTHOUGH IT HAS BEEN LOSING SOME OF ITS BITE ALONG THE WAY.
ALOFT...LATEST WV/IR IMAGERY REVEALS THE PARENT UPPER LEVEL LOW
ROUNDING THE BASE OF A POSITIVELY TILTED MID AND UPPER LEVEL TROF
SLOWLY PIVOTING OVER THE GREAT LAKES. CLOSER TO HOME...CLOUDS HAVE
THINNED OUT CONSIDERABLY OVER THE AREA...ALLOWING A FEW AREAS OF
DENSE FOG TO DEVELOP AROUND SOME OF THE VALLEYS THIS MORNING.

GUIDANCE REMAINS IN RELATIVELY GOOD AGREEMENT WITH THE LARGE SCALE
FEATURES AND THERE IS SOME CONSENSUS BETWEEN THE ECMWF AND GFS WITH
THE SFC FEATURES AS WELL. HAVE AGAIN USED A BLEND OF THE 00Z SUITE
WHEN CONSIDERING THE INFLUENCE OF THE MID AND UPPER LEVEL FEATURES
WITH A SLANT TOWARDS THE 14.02Z HRRR THRU THE MORNING AND INTO THE
AFTERNOON TODAY FOLLOWED BY A 00Z EURO/GFS BLEND FOR THE SENSIBLE
WX THRU THE REMAINDER OF THE SHORT TERM.

FOR TODAY...ALONG WITH THE COLD FRONT...A COUPLE OF VORTICITY LOBES
ROTATING THRU THE COMMONWEALTH AROUND THE MAIN VORTMAX ASSOCIATED
WITH THE H5 LOW WILL PROVIDE ENOUGH FORCING TO NECESSITATE KEEPING
GOOD CHANCE TO LIKELY POPS THRU THE DAY AND INTO THE EVENING. AM
SOMEWHAT CONCERNED THAT OUR ERN MOST COUNTIES WILL HAVE ENOUGH TIME
TO SUFFICIENTLY DESTABILIZE BEFORE THE MORE FAVORABLE FORCING BEGINS
TO KICK IN LATER THIS MORNING/AFTERNOON...BUT FEEL THAT A LACK OF
DEEP LAYER MOISTURE IN ANY OF THE SOUNDINGS AND TIME/HEIGHTS WOULD
FOR THE MOST PART PRECLUDE ANY SIGNIFICANT SEVERE THREATS.

HAVE OPTED TO KEEP A MENTION OF THUNDER OVERNIGHT AS THE GUIDANCE
POINTS TOWARDS SOME GREAT LAKES MOISTURE RETURNING TO THE MID LEVELS
ON NNW FLOW THROUGH THE COLUMN AS THE MID LEVEL TROF BEGINS TO EXIT
TO THE EAST. THE SLOWER CONSENSUS FINALLY BRINGS THE H7 TROF AXIS THRU
THE COAL FIELDS BETWEEN 06 AND 12Z ON MONDAY AND THAT USUALLY SEEMS
TO MARK THE END OF ANY LEGITIMATE CHANCES FOR THUNDER. WE COULD SEE
ENOUGH BREAKS IN THE CLOUDS OVERNIGHT TO HASTEN ANOTHER ROUND OF
DENSE VALLEY FOG...AND WILL CONTINUE TO KEEP THIS THEME IN THE
FCST. HAVE REMAINED CONSERVATIVE ON MONDAY AND KEPT A SLIGHT CHANCE
FOR A FEW ISOLATED SHOWERS...MAINLY IN THE MORNING. OTHERWISE...SFC
HIGH PRESSURE COUPLED WITH RISING HEIGHTS ALOFT IN RESPONSE TO THE
DEPARTING TROF SHOULD BRING ABOUT CLEARING SKIES TO END THE PERIOD.

FOR TEMPS...USED A CONSENSUS BLEND WITH THE CURRENT FCST WHICH
RESULTED IN MINIMAL CHANGES TO THE INHERITED HIGHS/LOWS THRU THE
PERIOD. TEMPS TODAY/TONIGHT WILL BE LARGELY DEPENDENT ON HOW MUCH
CONVECTION ACTUALLY MATERIALIZES...BUT GENERALLY PREFERRED TO KEEP A
MORE LIMITED DIURNAL CURVE WITH THE EXPECTED CLOUD COVER LINGERING
INTO MONDAY.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

THE MODELS ARE SHOWING GREATER CONSISTENCY AND STABILITY WITH THE
LONG WAVE SCENARIO FOR THE EXTENDED PORTION OF THE FORECAST. FLAT
RIDGING TEMPORARILY BUILDS EAST INTO KENTUCKY THROUGH MID WEEK IN
THE WAKE OF THE DEPARTING UPPER TROUGH. THERE IS NOW AGREEMENT AMONG
THE VARIOUS MODELS THAT THIS WILL KEEP EAST KENTUCKY DRY AT LEAST
INTO THURSDAY. FOLLOWING THIS...MORE ENERGY WORKS ITS WAY INTO THE
OHIO VALLEY EMBEDDED WITHIN FAST NORTHWEST FLOW AS A BROAD TROUGH
BEGINS TO TAKE SHAPE OVER THE REGION. THIS WILL RESULT IN A SMALL TO
DECENT CHANCE OF PRECIPITATION TO CLOSE OUT THE WORK WEEK. THE
INHERITED FORECAST GRIDS HAVE THIS IDEA WELL REPRESENTED...SO THAT
ONLY MINOR ADJUSTMENTS WERE MADE...PRIMARILY TO THE TIMING AND
POSITION OF THE POP CHANCES FROM WEDNESDAY NIGHT THROUGH FRIDAY.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

THE MODELS REMAIN IN GOOD AGREEMENT WITH THE GENERAL LONG WAVE
PATTERN THROUGH THE EXTENDED PORTION OF THE FORECAST...BUT CONTINUE
TO DIFFER IN THE ALL IMPORTANT DETAILS. THE PATTERN WILL BEGIN WITH
TROUGHING IN THE EASTERN CONUS AND RIDGING ACROSS THE DESERT
SOUTHWEST AND CENTRAL CONUS. A SHORT WAVE TROUGH WILL BE MOVING
THROUGH THE U.S./CANADIAN BORDER NEAR THE NORTHERN PLAINS. THROUGH
THE END OF THE WEEK...THE RIDGE ACROSS THE DESERT SOUTHWEST WILL
INTENSIFY...WHILE THE TRAVERSING SHORT WAVE TROUGH HELPS TO
REINFORCE AND BROADEN THE TROUGH IN THE EAST AND EXPANDS IT MORE
INTO THE GREAT LAKES AND OHIO VALLEY.

AGAIN...THE DETAILS ON THE TIMING AND EVOLUTION OF ALL OF THIS
REMAIN CHALLENGING THIS FAR OUT...SO HAVE RELIED ON AN ENSEMBLE
APPROACH BETWEEN A BLEND OF THE GUIDANCE AND THE INHERITED FORECAST.
EASTERN KENTUCKY WILL ENJOY DRY WEATHER THROUGH WEDNESDAY...BEFORE A
PERIOD OF UNSETTLED WEATHER TAKES HOLD FROM WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT. DRY WEATHER WILL FOLLOW ONCE AGAIN BY SATURDAY. HAVE
MAINTAINED THE 20-30 POPS...BUT HAVE CENTERED THE HIGHER VALUES
AROUND THE THURSDAY TO THURSDAY NIGHT TIME FRAME.

FOR TEMPERATURES...WILL CONTINUE TO STAY WELL BELOW THE GFS
MOS...WITH READINGS NEAR OR JUST ABOVE SEASONAL VALUES THROUGH THE
PERIOD.

&&

.AVIATION.../12Z TO 12Z/

EXPECTING MORE SCATTERED TSTMS THROUGHOUT THE DAY WITH A COLD FRONT
MOVING E THRU THE AREA THIS MORNING...FOLLOWED BY AN UPPER LEVEL
DISTURBANCE SLOWLY TREKKING UP THE OHIO VALLEY THIS AFTERNOON INTO
TONIGHT. HAVE CARRIED VFR PREVAILING AFTER ABOUT 14Z WITH A SCT
STRATO CU DECK BUILDING IN AROUND 3.5KFT. HOWEVER...THIS LAYER COULD
BECOME MORE BKN THAN SCT BY LATE THIS MORNING...PARTICULARLY IN THE
N. IFR CIGS/VSBYS WILL BE LIKELY IN/AROUND ANY TSTMS THAT DEVELOP
DURING THE DAY.

SLY WINDS AOA 5KTS WILL BEGIN TO VEER TO THE W AND STRENGTHEN TO
AROUND 10 KTS DURING THE MORNING HOURS...THEN CONTINUE VEERING TO THE
NW THIS AFTERNOON BEFORE SLACKENING OVERNIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/JP
LONG TERM....GEOGERIAN/GREIF
AVIATION...MB
Hazardous weather outlook, Aug 14, 3:41 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT SUN AUG 14 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
441 AM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB

In the hours before

Special weather statement, Aug 14, 12:03 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
103 PM EDT SUN AUG 14 2011

KYZ113-115-117-118-141730-
KNOTT-LESLIE-LETCHER-PERRY-
103 PM EDT SUN AUG 14 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 130
PM EDT SUNDAY AFTERNOON...

   SOUTHERN KNOTT...
   EAST CENTRAL LESLIE...
   NORTHWESTERN LETCHER AND
   CENTRAL PERRY.

AT 101 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DIABLOCK...OR
NEAR HAZARD...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...JEFF AROUND 105
PM EDT...CORDIA AROUND 110 PM EDT...RITCHIE AROUND 115 PM EDT...
WISCOAL AROUND 120 PM EDT...SMITHSBORO AROUND 125 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES
AROUND AN INCH PER HOUR...GUSTY WINDS UP TO 30 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND SOME DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE
URGED TO DRIVE CAREFULLY.

PELTON
Special weather statement, Aug 14, 12:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
106 PM EDT SUN AUG 14 2011

KYZ085-087-088-117-118-141745-
WHITLEY-LESLIE-LETCHER-BELL-HARLAN-
106 PM EDT SUN AUG 14 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 145 PM EDT SUNDAY AFTERNOON...

   SOUTHERN LESLIE...
   EXTREME SOUTHWESTERN LETCHER...
   EXTREME SOUTHEASTERN WHITLEY...
   BELL AND
   HARLAN.

AT 106 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHAPPELL TO BALKAN TO FONDE...OR ALONG A LINE
EXTENDING FROM 11 MILES NORTH OF HARLAN TO 10 MILES EAST OF PINEVILLE
TO 8 MILES WEST OF MIDDLESBORO...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...OAKS AROUND 110
PM EDT...LEWIS CREEK AROUND 115 PM EDT...NAPIER AROUND 120 PM EDT...
WHITE STAR AROUND 125 PM EDT...BIG LAUREL AROUND 130 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES
AROUND AN INCH PER HOUR...GUSTY WINDS UP TO 35 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND SOME DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE
URGED TO DRIVE CAREFULLY.

PELTON

The radar

The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
August 14, 12:40 PM EST
Where
Harlan County, 0.27 mi NW of Gulston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.773, -83.333

Two trees were blown down near KY 1216 and KY 72.

Thunderstorm Wind, Harlan

When
August 14, 12:47 PM EST
Where
Harlan County, 3 mi WNW of Crummies
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.787, -83.250

Two trees were blocking KY 3001.

Thunderstorm Wind, Harlan

When
August 14, 12:50 PM EST
Where
Harlan County, Smith
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.730, -83.270

Two trees were blown down on KY987.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331838, 331839, 331840.